Thunderstorm Wind, Burke
- When
- July 23, 6:20 PM EST to 6:25 PM EST
- Where
- Burke County, Sardis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.980, -81.750
Reported power lines down in Sardis along Highway 24.
A cold frontal boundary spawned a few severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A cold frontal boundary spawned a few severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 23, 2:11 PM EST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 311 PM EDT WED JUL 23 2008 .SYNOPSIS... FRONTAL SYSTEM APPROACHING FROM THE NORTHWEST WILL BRING INCREASED CHANCES OF PRECIPITATION THIS EVENING. HIGH PRESSURE WILL BUILD IN THURSDAY AND FRIDAY AHEAD OF ANOTHER COLD FRONT THAT WILL REACH THE AREA ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... SURFACE TROUGH WILL PROVIDE FORCING FOR DEVELOPMENT FOR POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ADDITIONALLY...SPC HAS SC AND GA IN A SLIGHT RISK FOR SEVERE STORMS. MODERATE TO STRONG INSTABILITY IN PLACE ACROSS THE REGION WITH LI VALUES AROUND -6. PWS UPWARDS OF 1.75 INCHES WITH WEAK WIND SHEAR. SBCAPE AROUND 1500 J/KG ACROSS THE SOUTHERN AND CENTRAL MIDLANDS AND NEAR 2000 J/KG IN THE NORTH CENTRAL MIDLANDS. GREATEST THREAT POTENTIAL FROM THUNDERSTORMS WILL BE HAIL AND LOCALLY HEAVY RAINFALL. HAVE KEPT LIKELY POPS BUT INCREASED TO CATEGORICAL IN THE NORTH CENTRAL AREA DUE TO BEST UPPER LEVEL SUPPORT FOR CONVECTION. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... FRONTAL SYSTEM WILL SLOWLY CROSS THE AREA DURING THE DAY ON THURSDAY AND STALL OFF THE COAST THURSDAY EVENING AND INTO FRIDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON FRIDAY. DRY AIRMASS IN PLACE WILL KEEP POPS LOW THROUGH THE PERIOD. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODELS ARE IN AGREEMENT WITH ANOTHER FRONT APPROACHING SATURDAY EVENING THAT WILL STALL ACROSS THE REGION...OR JUST OFF THE COAST...THROUGH MID WEEK. HAVE DECIDED TO KEEP ISOLATED CHANCE POPS THROUGH WEDNESDAY AS DIURNAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE. TEMPS FOR THE WEEKEND WILL BE SLIGHTLY ABOVE CLIMATOLOGY BUT WILL BE BACK TO NORMAL MONDAY THROUGH WEDNESDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WEAK SFC TROUGH DRAPED ACROSS THE STATE WITH COLD FRONT APPROACHING FROM THE OH VALLEY. GENERALLY VFR CONDITIONS THROUGH THE TAF PERIOD EXCEPT SOME MVFR CIGS/VSBYS IN VCNTY OF STRONGER STORMS. GIVEN TIMING ISSUES WILL JUST MENTION CB IN TAFS. CONVECTION SHOULD SUBSIDE DURING THE EVENING HOURS ESPECIALLY AFTER 04Z. SOME CLOUDS WILL LINGER OVERNIGHT WITH SKIES BECOMING MOSTLY CLEAR AFTER SUNRISE THURSDAY AS THE COLD FRONT PUSHES TOWARDS THE COAST. EXTENDED OUTLOOK...AT THIS TIME NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THURSDAY THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...DG NEAR TERM...DG SHORT TERM...DG LONG TERM...DG AVIATION...BC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 418 AM EDT WED JUL 23 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 418 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 600 PM EDT WED JUL 23 2008 SCZ020-232245- NEWBERRY- 600 PM EDT WED JUL 23 2008 ...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY... AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WHITMIRE...OR 13 MILES NORTH OF NEWBERRY... MOVING SOUTHEAST AT 9 MPH. PEA SIZE HAIL ALONG WITH HEAVY RAINFALL IS EXPECTED WITH THIS STORM. NEWBERRY COUNTY DISPATCH REPORTED FLOODING ON HIGHWAY 66. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 636 PM EDT WED JUL 23 2008 GAZ063-232315- MCDUFFIE- 636 PM EDT WED JUL 23 2008 ...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY... AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF THOMSON...MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 637 PM EDT WED JUL 23 2008 SCZ030-232300- AIKEN- 637 PM EDT WED JUL 23 2008 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN COUNTY... AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JACKSON...OR 11 MILES SOUTH OF AIKEN... MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Charleston,SC radar (KCLX), 75 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Reported power lines down in Sardis along Highway 24.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106864.